5-Fluorouracil, a widely used drug in cancer treatment, is known to have cardiotoxic effects: chest pain with ECG changes, arrhythmias, arterial hypertension or hypotension, myocardial infarction, cardiogenic shock and sudden death have been described in the literature. Coronary artery vasospasm is the pathogenetic mechanism hypothesized in most cases, but mechanisms other than myocardial ischemia had been advocated in some patients. The approach to the patient with persistent chest pain, despite therapy and persistent ST-segment elevation mimicking an acute myocardial infarction, has not been well addressed, and the appropriate diagnostic and therapeutic pathways have not yet been defined. We present our experience regarding 2 patients treated with 5-fluorouracil and referred to our coronary care unit because of prolonged chest pain (in one case with clinical evidence of hemodynamic impairment) and persistent ST-segment elevation, in whom an acute myocardial infarction was suspected. One patient was treated with systemic fibrinolysis, and coronary angiography was performed 6 days later; the other was submitted to urgent coronary angiography shortly after admission. In both cases the ECG and echocardiographic abnormalities were transient and normalized within a few days, the serum markers of myocardial necrosis were persistently in the normal range and the coronary artery trees were normal. The diagnostic and therapeutic approach to patients with this unusual clinical presentation is also discussed.
|Number of pages||5|
|Journal||Italian Heart Journal|
|Publication status||Published - Dec 2003|
- Chest pain
- ST-segment elevation
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine